|Year : 2019 | Volume
| Issue : 9 | Page : 3057-3058
Ranitidine-induced galactorrhea in a postmenopausal female
Prabhat Agrawal, Nikhil Pursnani, Awantika Parihar, Boentika Singh
Department of Medicine, S. N. Medical College, Agra, Uttar Pradesh, India
|Date of Submission||07-Aug-2019|
|Date of Decision||20-Aug-2019|
|Date of Acceptance||23-Aug-2019|
|Date of Web Publication||30-Sep-2019|
Dr. Nikhil Pursnani
Department of Medicine, S. N. Medical College, Agra - 282 003, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
We report a case of drug-induced hyperprolactinemia in a 46 year postmenopausal female presenting as galactorrhea and painful breast engorgement as result of ranitidine exposure. The occurrence of galactorrhea as an adverse effect of ranitidine therapy is scarcely reported in literature and to the best of our knowledge this is first such reported case.
Keywords: Galactorrhea, Hartwig's scale, hyperprolactinemia, Naranjo's scale, Ranitidine
|How to cite this article:|
Agrawal P, Pursnani N, Parihar A, Singh B. Ranitidine-induced galactorrhea in a postmenopausal female. J Family Med Prim Care 2019;8:3057-8
|How to cite this URL:|
Agrawal P, Pursnani N, Parihar A, Singh B. Ranitidine-induced galactorrhea in a postmenopausal female. J Family Med Prim Care [serial online] 2019 [cited 2021 Sep 24];8:3057-8. Available from: https://www.jfmpc.com/text.asp?2019/8/9/3057/268064
| Introduction|| |
Galactorrhea is the relatively common condition which is experienced by almost 20—25% of females at some point in their lifetime.
Drug-induced hyperprolactinemia is commonly seen with antipsychotics, antidepressants, antihypertensive drugs, drugs used to increase gut motility, estrogens.
| Case Report|| |
A 46-year-old postmenopausal female presented to outdoor department of medicine, S.N. Medical College, Agra. She also complaint of heartburn for past 5 months for which she was taking tablet ranitidine 300 mg daily and she was symptomatically relieved on taking the medication regularly. She complained of pain and whitish discharge from both nipples for past 8--10 days. The milky discharge was spontaneous. On the basis of history, she had no pre-existing disease or any history of breast surgery, there was no drug history except ranitidine. On examination, both breasts were slightly engorged and associated generalized mild pain and tenderness, both breasts were mobile and there was no evidence of any lump. Her secondary sexual character and external genitalia were normal. Her rest of the systemic examination was within normal limit. Routine investigation-complete blood count (CBC), liver function test (LFT), renal function test (RFT), and thyroid function test, luteinizing hormone (LH), follicle stimulating hormone (FSH), estradiol, and testosterone were within normal limit. Visual field testing (perimetry) was normal. Serum prolactin was found slightly high 96 ng/dl. Chest radiography and mammography of both breasts were normal. Magnetic resonance imaging brain with contrast showed normal pituitary. Discharge from both the nipples stopped within 5 days as soon as the drug (ranitidine) was stopped. As other causes of hyperprolactinemia were ruled out, it was ascertained that ranitidine was the cause of galactorrhea in this patient.
On the Naranjo's severity assessment scale, the adverse event was 5 indicating a probable reaction to ranitidine. The severity of the adverse drug reaction (ADR) falls under level 2 as a mild severe reaction as per Hartwig's assessment.
| Discussion|| |
Ranitidine, a histamine H2 receptor antagonist, is a well-tolerated drug over the counter drug commonly used for treatment of gastritis with side effects as low as 2%. Other side effects of H2 receptor antagonist are headache, drowsiness, confusion, insomnia, abdominal pain, alopecia, constipation, diarrhea, impotence, pancreatitis, and pancytopenia, etc.
Ranitidine is a drug which is used by every branch of medical fraternity. Hence, this paper finds importance in primary care.
We had searched medical literatures and search PubMed for related articles of drug-induced hyperprolactinemia in particular to histamine H2 receptor antagonist. We found out sparsely documented literature but could find few case reports indicating cimetidine as a cause of galactorrhea due to hyperprolactinemia, but no endocrine side effects in particular to androgenic function or prolactin secretion were found with ranitidine. In one of the case report is was seen that both h yperprolactinemia and galactorrhea disappeared when the patient was switched to ranitidine.
Galactorrhea can be physiological as in pregnancy, lactation, breast stimulation, sleep, stress, or pathological. Pathological causes are tumors, trauma, acromegaly, hypothyroidism, chronic renal failure, and liver cirrhosis. Some drugs are known to cause galactorrhea like antipshycotics, antidepressants, antihypertensive drugs (alpha-methyldopa, reserpine, and verapamil), prokinetics (metaclopromide and domperidone), H2 blocker, opioids, beta blockers (labetalol), protease inhibitors, and estrogen.
Levels in normal nonpregnant women range from 1 to 20 ng per mL (1--20 μg per L), depending on the laboratory and may increase to as high as 300 ng per mL (300 μg per L) during pregnancy. Usually, prolactin elevation due to drugs is 100 ng/ml except for few antipsychotics which can increase up to 250 ng/ml.
Sometimes, the addition of dopamine agonist (bromocriptine or cabergoline) may be required for the management of galactorrhea.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Patrascu OM, Chopra D, Dwivedi S. Galactorrhoea: Report of two cases. Maedica (Buchar) 2015;10:136-9.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hospital Pharm 1992;49:2229-31.
Tripathi KD. Essentials of Medical Pharmacology. 8th
ed. New Delhi: Jaypee Brothers; 2019. p. 698.
Ehrinpreis MN, Dhar R, Narula A. Cimetidine-induced galactorrhea. Am J Gastroenterol 1989;84:563-5.
Agarwal P, Gupta AK, Goyal V, Raj A, Pandey S. Galactorrhea: A rare side effect of domperidone. JIACM 2011;12:225-6.
Katznelson L, Klibanski A. Hyperprolactinemia: Physiology and clinical approach. In: Krisht AF, Tindall GT, editors. Pituitary disorders: Comprehensive management. Baltimore: Lippincott Williams & Wilkins; 1999. p. 189-98.
Torre D, Falorni A. Pharmacological causes of hyperprolactinemia. Ther Clin Risk Manag 2007;3:929-51.
Melmed S, Jameson JL. Physiology of anterior pituitary hormones. In: Jameson. editor. Harrison's Principles of Internal Medicine:. XX th
ed, Vol. II. New York: McGraw-Hill Co.; 2018. p. 2660-1.